Colorado, 2009

High Wind in Colorado, February 9, 2009

February 9, 2009 · NWS BOU · 2 events in 2 counties and zones

High winds developed in and near the foothills of Boulder and northern Jefferson Counties. Peak wind gusts included 81 mph at the National Wind Technology Center and 6 miles northwest of Boulder.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in and near the foothills of Boulder and northern Jefferson Counties. Peak wind gusts included 81 mph at the National Wind Technology Center and 6 miles northwest of Boulder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 9, 4:00 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 9, 4:00 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST MON FEB 9 2009

.SHORT TERM...LIGHT PRECIP DEVELOPING IN THE WRAPAROUND REGION ALONG
THE NORTHERN BORDER THIS MORNING. THIS WILL EVENTUALLY BE UNDERCUT
BY WESTERLY WINDS AT LOW LEVELS...BUT THOSE HAVE NOT DEVELOPED WITH
ANY STRENGTH YET. SO WE WILL HANG ON TO LOW POPS FROM DENVER
NORTHWARD THIS MORNING. SLOWED DOWN THE DEVELOPMENT OF THE WIND A
FEW HOURS...BUT IT WILL COME AND FORECAST SPEEDS LOOK OK. IT ALSO
LOOKS LIKE THERE WILL BE MORE SNOW IN THE MOUNTAINS THAN WE HAD
FORECAST. MOISTURE IS DECREASING BUT BETWEEN THE WINDS AND THE
INSTABILITY WE WILL HAVE DURING THE DAY TODAY I KEPT THE SHOWERS
GOING ALL DAY. POTENTIAL FOR SOME MORE SIGNIFICANT ACCUMULATIONS
AROUND RABBIT EARS PASS WHERE THE WSW FLOW IS FAVORABLE...OTHERWISE
STILL EXPECTING THE SNOW TO BE LIGHT.

LOW LEVEL GRADIENT AND WINDS ALOFT BOTH RELAX THIS EVENING SO
SURFACE WINDS SHOULD DECREASE AS WELL. MODELS SHOW A LITTLE MOISTURE
AS WARM ADVECTION CLOUD COVER TRIES TO DEVELOP AHEAD OF THE NEXT
SYSTEM BUT WE WIND UP IN A COL IN THE WIND FIELD SO FORCING SHOULD
BE WEAK. WILL LEAVE SOME MOUNTAIN SHOWERS AND SOME CLOUD COVER THAT
WE HAVE IN THE FORECAST ALONE.

.LONG TERM...OVERALL THE TIMING AND TRACK OF THE NEXT COUPLE OF
SYSTEMS REMAIN CONSISTENT.  ON TUESDAY...THE NEXT SYSTEM WL BE NEAR
THE FOUR CORNERS AREA AT 12Z AND IS THEN PROGGED TO PASS ACROSS CO
THROUGH THE DAY.  THE STRONGEST QG ASCENT ASSOCIATED WITH THIS TROF
IS STILL EXPECTED REMAIN SOUTH OF THE CWFA.  SPATIAL CROSS SECTIONS
ARE NOT VERY IMPRESSIVE IN THE MOUNTAINS IN TERMS OF MSTR OR
OROGRAPHICS...BUT BOTH SHUD BE SUFFICIENT FOR AT LEAST SOME LIGHT
SNOW ACCUMULATIONS.  AS FOR THE NERN PLAINS...BEST CHC OF PCPN WILL
LIKELY BE ALONG THE PALMER DIVIDE.  THERE WILL MAY ALSO BE SOME LOW
LVL QG ASCENT LATE TUESDAY AFTN/EVNG ASSOCIATED WITH A COLD FRONT
THAT WL MOVE INTO THE REGION.  IN ANY EVENT...QPF FIELDS SHOW VERY
MINIMAL PCPN AMOUNTS AT THIS TIME...SO WL STICK WITH SLGT CHC POPS.
LATE TUESDAY NIGHT INTO WEDNESDAY...THIS SYSTEM WILL MOVE EAST WITH
A SHORT WAVE RIDGE MOVING OVER THE STATE.  THE RIDGE AXIS IS
EXPECTED TO MOVE INTO ERN CO BY 00Z THURSDAY.  ASIDE FM SOME
LINGERING POPS IN THE MTNS...IT SHUD BE DRY ONCE AGAIN.  THE NEXT
SYSTEM IN THIS PROGRESSIVE PATTERN IS STILL EXPECTED TO MOVE ACROSS
CO THURSDAY NIGHT INTO FRIDAY.  THE GFS HAS A MORE NORTHERN TRACK IN
THE LATEST RUN...WITH MORE FVBL QG ASCENT PROGGED FOR NRN CO ON
FRIDAY.  TOO EARLY TO TELL MUCH AT THIS POINT BUT ITS AT LEAST MORE
PROMISING THAN TUESDAYS STORM SYSTEM.  WL CARRY CHC POPS IN THE
MTNS THROUGH FRIDAY EVNG AND MAINTAIN SLIGHT CHC POPS OVER THE NERN
PLAINS.  THERE WILL BE ANOTHER BREAK FRIDAY NIGHT WITH ANOTHER WEAK
TROF PROGGED TO MOVE INTO SRN CO BY SATURDAY AFTN/EVNG.  WL LEAVE
THOSE GRIDS AS IS FOR THE WEEKEND.

&&

.AVIATION...FOG IN THE DENVER AREA WILL DISSIPATE BY SUNRISE AS WEST
TO SOUTHWEST WINDS KICK IN. JUST A SLIGHT CHANCE OF SPRINKLES OR
FLURRIES EARLY THIS MORNING...THEN WEST WINDS WILL BE THE MAIN ISSUE
WITH GUSTS TO AROUND 25 KNOTS DURING THE DAY. WINDS WILL DECREASE
AND BECOME MORE SOUTHWESTERLY AROUND SUNSET.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/COOPER
Hazardous weather outlook, Feb 8, 11:04 AM MST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MST SUN FEB 08 2009

COZ030>051-091300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MST SUN FEB 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL DEVELOP ACROSS THE MOUNTAINS THIS
AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE WHERE ACCUMULATIONS
OF UP TO 2 INCHES ARE POSSIBLE. THE SNOW WILL INCREASE OVER THE HIGH
COUNTRY TONIGHT...WITH ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4
INCHES EXPECTED. ACROSS THE PLAINS...SCATTERED RAIN SHOWERS...MIXED
AT TIMES WITH SNOW...WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EVENING HOURS. THE RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT...
WITH ACCUMULATIONS UP TO AN INCH NEAR NEAR THE EASTERN BORDER.

A LARGE STORM SYSTEM MOVING FROM THE SOUTHWEST INTO THE CENTRAL
ROCKIES WILL BRING MOISTURE AND INSTABILITY TO COLORADO PRODUCING
THE SHOWER ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED RAIN AND SNOW SHOWERS WILL DIMINISH OVER THE NORTHEAST
PLAINS BY MONDAY AFTERNOON AS STRONG WESTERLY WINDS DEVELOP ACROSS
THE FRONT RANGE. SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH ARE
POSSIBLE ACROSS THE MOUNTAINS AND EAST SLOPES...WHILE WINDS WILL
INCREASE TO 20 TO 35 MPH OVER THE PLAINS BY MONDAY AFTERNOON. SNOW
SHOWERS WILL DECREASE ACROSS THE MOUNTAINS MONDAY AFTERNOON WITH
ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.

THE NEXT STORM SYSTEM WILL QUICKLY MOVE ACROSS THE REGION ON TUESDAY
WITH ANOTHER CHANCE OF SNOW ACROSS THE MOUNTAINS...BUT JUST A SLIGHT
CHANCE OF SHOWERS ACROSS LOWER ELEVATIONS TUESDAY AFTERNOON.

DRIER AND WARMER ON WEDNESDAY BEFORE THE NEXT DISTURBANCE BRINGS
ANOTHER CHANCE OF SNOW TO THE MOUNTAINS LATER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/SWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 9, 5:37 AM MST to 10:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 9, 5:37 AM MST to 10:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153260, 153261.